Oklahoma, 2014

Drought in Oklahoma, January 1 to 31, 2014

January 1 to 31, 2014 · NWS AMA · 3 events in 3 counties and zones

The month of January was another dry month for the Oklahoma Panhandle, with only three light snowfall episodes during the month. As short term dryness continued, drought conditions worsened gradually throughout the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of January was another dry month for the Oklahoma Panhandle, with only three light snowfall episodes during the month. As short term dryness continued, drought conditions worsened gradually throughout the month. Extreme (D3) Drought conditions in the central Oklahoma Panhandle expanded, while Severe (D2) Drought conditions persisted in the far western and eastern parts of the Panhandle. Guymon recorded 0.18 inches of precipitation for the month (0.22 inches below normal).

Winter wheat was in need of moisture, with some dryland wheat feared dead already. Upper soil zones remained drier than normal in most of the Oklahoma Panhandle, but moisture levels were near normal in those areas which received the best snowfall during the month. Deeper soil zones ranged from less than 50 percent of normal in the driest areas to greater than 150 percent of normal mainly in the western and eastern Panhandle. The Palmer Drought Severity Index remained at a rating of Near Normal for the Oklahoma Panhandle. No countywide burn bans were in effect.

Reservoirs and streamflows across the majority of the Oklahoma Panhandle were at below normal levels.

Economic losses due to the drought through January were predominately the result of supplemental watering, reduction of cattle herd sizes, winter wheat losses, and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1135 PM CST TUE DEC 31 2013

.AVIATION...DISCUSSION FOR 06Z TAFS

VFR CONDITIONS ARE EXPECTED TO PREVAIL. WINDS BEHIND A COLD FRONT ARE
STILL EXPECTED TO BE THE MAIN CONCERN AS GUSTS COULD PUSH 40 KTS
DURING THE AFTERNOON HRS. WILL AGAIN HOLD OFF ON ISSUING AN AVIATION
WEATHER WARNING FOR KAMA GIVEN ONLY MODERATE CONFIDENCE AND LIKELY 2
MORE TAF ISSUANCES BEFORE ANY AWW CRITERIA WINDS WOULD BE ATTAINED.
THERE COULD BE SOME PATCHY BLOWING DUST WITH THE STRONG WINDS...BUT
NORTH WINDS TEND TO BE A LITTLE LESS DUSTY THAN SW WINDS SO WILL NOT
INCLUDE ANY SORT OF VSBY RESTRICTIONS OR BLDU MENTION.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 553 PM CST TUE DEC 31 2013/

AVIATION...DISCUSSION FOR 00Z TAFS

VFR CONDITIONS SHOULD PREVAIL WITH WIND DIRECTIONS AND SPEEDS THE
MAIN CONCERN. AFTER A GRADUAL VEERING OF LIGHT WINDS FROM SW TO NW
TONIGHT INTO WED MORNING...A COLD FRONT WILL TURN WINDS TO THE NORTH
LATE MORNING/MIDDAY AND THEY WILL GET STRONG AND GUSTY. AWW CRITERIA
WIND GUSTS OF 40 KTS ARE POSSIBLE TOMORROW AFTERNOON BUT WILL HOLD
OFF ON ISSUING AN AVIATION WEATHER WARNING UNTIL FUTURE GUIDANCE
GIVES BETTER CONFIDENCE.

SIMPSON

PREV DISCUSSION... /ISSUED 232 PM CST TUE DEC 31 2013/

DISCUSSION...
A COLD FRONT WILL PUSH SOUTH AND EAST ACROSS THE PANHANDLES NEW YEARS
DAY AS AN UPPER TROUGH DROPS SOUTH AND EAST ACROSS THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES BY THE AFTERNOON AND EVENING NEW YEARS. THE
GFS AND ECMWF BOTH FORECASTING PRECIP ASSOCIATED WITH THIS SHORTWAVE
TROUGH AS THE MAIN SHORTWAVE TRACKS SOUTHEAST OUT OF COLORADO AND
INTO NORTHWEST OKLAHOMA BY 00Z THURSDAY. THE NAM IS THE DRY MODEL
AND PREFER THE GFS AND ECMWF WITH THIS UPPER TROUGH. INTRODUCED SOME
SLIGHT CHANCE RAIN SHOWERS DURING THE AFTERNOON HOURS NEW YEARS DAY
WITH TEMPS IN THE UPPER 30S TO MID 40S...THEN CHANGING OVER TO BRIEF
PERIOD OF LIGHT SNOW IN THE EVENING AS TEMPS DROP TO NEAR OR BELOW
FREEZING BEHIND THE COLD FRONT. ANY SNOWFALL ACCUMULATIONS WILL BE
LESS THAN A HALF INCH AT MOST. QUICKLY DRIER BY LATE WEDNESDAY NIGHT
THROUGH THE END OF THE WEEK AS TEMPS REBOUND TO AROUND OR ABOVE
SEASONABLE NORMS.

ANOTHER COLD FRONT PROGGED TO PUSH THROUGH THE FORECAST AREA BY
SATURDAY MORNING. NORTHERN STREAM UPPER TROUGH TO TRACK SOUTHEAST
ACROSS THE GREAT BASIN REGION FRIDAY NIGHT AND EARLY SATURDAY...TO
NEAR THE FOUR CORNERS REGION BY SATURDAY AFTERNOON...AND THEN INTO
THE SOUTHERN ROCKIES BY SATURDAY NIGHT. SOME UNCERTAINITIES IN THE
MODELS WITH REGARDS TO THE TRACK OF THIS UPPER SYSTEM. THE ECMWF IS
STRONGER AND FURTHER SOUTH WHILE THE GFS IS SLOWER AND FARTHER NORTH.
THE GFS BRINGS THE UPPER SYSTEM...MUCH WEAKER THAN THE ECMWF...ACROSS
THE CENTRAL AND NORTHERN ROCKIES BY SATURDAY AFTERNOON AND THEN
ACROSS THE CENTRAL PLAINS STATES SATURDAY NIGHT. AT THIS
TIME...PREFER THE STRONGER AND FURTHER SOUTH TRACK OF THE ECMWF.
THEREFORE...EXTENDED THE SLIGHT CHANCE POPS FOR SNOW SATURDAY NIGHT
FURTHER SOUTH INTO THE SOUTHERN TEXAS PANHANDLE. THIS UPPER TROUGH
SHOULD EXIT THE PANHANDLES BY SUNDAY WITH DRY NORTHWESTERLY UPPER
FLOW ACROSS THE FORECAST AREA INTO EARLY NEXT WEEK. DRY WITH BELOW
NORMAL TEMPS SUNDAY INTO EARLY NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED NEW
YEARS DAY THROUGH EARLY NEXT WEEK AS EITHER THE MINIMUM AFTERNOON
RELATIVE HUMIDITIES WILL BE 20 TO 25 PERCENT OR HIGHER...OR THE 20
FOOT WINDS WILL BE LESS THAN 15 TO 20 MPH.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/07
Hazardous weather outlook, Dec 31, 2:44 PM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
244 PM CST TUE DEC 31 2013

OKZ001>003-TXZ001>020-011200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
244 PM CST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Texas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Beaver

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497232, 497233, 497234.